Alert archive / Montana / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 47, NWS Missoula, MT

July 9, 2022Lake County, Sanders County, Montana

NWS Missoula, MT issued this severe thunderstorm warning at Jul 9, 2022, 3:44 PM MDT for Lake County, Sanders County, Montana. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2022, 3:44 PM MDT (21:44 UTC)
Expired
Jul 9, 2022, 4:30 PM MDT
In force
46 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Lake County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 62 km from the middle of the area, began a volume at 21:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 9, 2:59 PM MDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 9.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2022-07-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2022-07-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 84 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1607 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
84 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

515 
WUUS55 KMSO 092144
SVRMSO
MTC047-089-092230-
/O.NEW.KMSO.SV.W.0047.220709T2144Z-220709T2230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Missoula MT
344 PM MDT Sat Jul 9 2022

The National Weather Service in Missoula has issued a

* Severe Thunderstorm Warning for...
  West central Lake County in northwestern Montana...
  East central Sanders County in northwestern Montana...

* Until 430 PM MDT.

* At 344 PM MDT, a severe thunderstorm was located 12 miles northwest
  of Dixon, or 20 miles southwest of Polson, moving northeast at 15
  mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Round Butte and Charlo. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4742 11453 4753 11461 4776 11431 4743 11410
TIME...MOT...LOC 2144Z 240DEG 11KT 4749 11447 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
801 
WWUS55 KMSO 092221
SVSMSO

Severe Weather Statement
National Weather Service Missoula MT
421 PM MDT Sat Jul 9 2022

MTC047-089-092231-
/O.EXP.KMSO.SV.W.0047.000000T0000Z-220709T2230Z/
Lake MT-Sanders MT-
421 PM MDT Sat Jul 9 2022

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL LAKE AND EAST
CENTRAL SANDERS COUNTIES WILL EXPIRE AT 430 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for
northwestern Montana.

LAT...LON 4742 11453 4753 11461 4776 11431 4743 11410
TIME...MOT...LOC 2221Z 240DEG 11KT 4754 11433 

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 1:38 PM MDT, 2 hours 6 minutes earlier.

Area forecast discussion, Jul 9, 1:38 PM MDT, 2 hours 6 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
138 PM MDT Sat Jul 9 2022

...A Few Severe Thunderstorms Possible Today...

.DISCUSSION...Satellite loops are showing a ridge of high
pressure re-amplifying as the next shortwave disturbance
approaches the region. Altocumulus clouds are moving into the
region ahead of the shortwave disturbance, which shows a
precursor of storms today. Ingredients for thunderstorms are now
looking quite similar to Friday’s. High surface dew points, warm
temperatures, abundant convective available potential energy, and
deep shear will again cause strong thunderstorms to develop this
afternoon. The Storm Prediction Center has much of the area with a
5 percent probability of severe thunderstorms (1 inch hail or
greater and/or 60 mph+ winds), and a 15 percent probability in
west- central Montana and eastward. If you are going to be
outdoors this afternoon and evening, make sure to have a plan to
quickly go indoors or go to a safe place. Yesterday we had
reports of 2.5 inch hail out of severe storms, and with conditions
being similar today, it certainly possible to see large, damaging
hail again.

Sunday has a much more stable profile with most of the area
expected to be dry and a little cooler than today. Convection
allowing models show isolated showers in Glacier National Park
and near Butte which generally look weak.

High pressure has been consistently showing up in model guidance for
Monday with warm and dry conditions expected.

Model clusters reveal southwesterly flow developing to our west,
causing hot temperatures in north-central Idaho and western
Montana. A plume of monsoon moisture is now showing up for Tuesday
night so a slight chance for storms has been added to the
forecast.

The chance for monsoonal moisture and thunderstorms increases
over the region by the middle and end of next week.

&&

.AVIATION...Showers and thunderstorms continue as the primary concern
this afternoon and evening with the majority developing between
09/21z and 10/03z. Latest model guidance would suggest that the
strongest storms would primarily be found from Idaho County, Idaho
east and north over much of west-central Montana. The primary
threat would be up to two inch size hail, then strong gusty
winds, lightning and brief heavy rain. Be advised that large hail
was observed yesterday a couple of miles away from the main
reflectivity cores. Storm motion will generally be to the
northeast between 25 and 35 knots, but a few stronger storms may
present more of a deviant motion to the east-northeast. Showers
and thunderstorms will diminish in the late evening. Lastly, watch
for patchy morning fog in the valleys where considerable rain
fell yesterday.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...None.
&&

In the hours before

Special weather statement, Jul 9, 2:25 PM MDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Missoula MT
225 PM MDT Sat Jul 9 2022

IDZ006-MTZ005-006-092100-
Southern Clearwater Mountains ID-Bitterroot/Sapphire Mountains MT-
Missoula/Bitterroot Valleys MT-
225 PM MDT Sat Jul 9 2022

...A strong thunderstorm will impact portions of east central Idaho
and west central Ravalli Counties through 300 PM MDT/200 PM PDT/...

At 224 PM MDT/124 PM PDT/, Doppler radar was tracking a strong
thunderstorm 22 miles southwest of Conner, or 36 miles southwest of
Hamilton, moving northeast at 40 mph.

HAZARD...Winds in excess of 30 mph and half-inch size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of east central Idaho
and west central Ravalli Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4566 11451 4578 11471 4614 11450 4591 11410
TIME...MOT...LOC 2024Z 218DEG 37KT 4579 11455

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
Local storm report, Jul 9, 3:32 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
332 PM MDT SAT JUL 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0926 PM     HAIL             5 WSW WOODWORTH         47.09N 113.39W
07/08/2022  E1.75 INCH       MISSOULA           MT   PUBLIC

&&

AL
Local storm report, Jul 9, 3:42 PM MDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
342 PM MDT SAT JUL 9 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0330 PM     HAIL             2 ESE FLORENCE          46.62N 114.03W
07/09/2022  M0.90 INCH       RAVALLI            MT   NWS EMPLOYEE

&&

KS

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 8, 7:00 PM MDTSevere Thunderstorm WarningMSOGranite30 min
Jul 8, 7:07 PM MDTSevere Thunderstorm WarningMSOGranite, Ravalli23 min
Jul 8, 7:11 PM MDTAreal Flood AdvisoryMSOGranite50 min
Jul 8, 7:21 PM MDTSevere Thunderstorm WarningMSORavalli39 min
Jul 8, 7:28 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOMissoula, Powell32 min
Jul 8, 7:56 PM MDTSevere Thunderstorm WarningMSOPowell19 min
Jul 8, 8:23 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOGranite, Missoula, Ravalli37 min
Jul 8, 8:50 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOMissoula25 min
Jul 8, 9:09 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOMissoula, Powell36 min
Jul 9, 2:25 PM MDTSpecial Weather StatementMSORavalli35 min
Jul 9, 2:47 PM MDTSevere Thunderstorm WarningMSORavalli31 min
Jul 9, 3:36 PM MDTSevere Thunderstorm WarningMSOGranite, Missoula, Ravalli39 min
Jul 9, 3:45 PM MDTSevere Thunderstorm WarningMSODeer Lodge, Granite30 min
Jul 9, 4:19 PM MDTSpecial Weather StatementMSOLake26 min
Jul 9, 4:26 PM MDTSpecial Weather StatementMSOPowell19 min
Jul 9, 4:34 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake24 min
Jul 9, 4:36 PM MDTSevere Thunderstorm WarningMSOPowell10 min
Jul 9, 5:01 PM MDTSevere Thunderstorm WarningMSOFlathead, Lake44 min
Jul 9, 5:05 PM MDTSevere Thunderstorm Warning Considerable damage threatMSOFlathead, Lake40 min
Jul 9, 5:31 PM MDTSpecial Weather StatementMSOFlathead14 min

Nearby

Severe Thunderstorm Warnings in Montana, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.